Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 356, NWS Atlanta, GA

June 22, 2008Henry County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2008, 10:08 PM EDT for Henry County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 10:08 PM EDT (02:08 UTC)
Expired
Jun 22, 2008, 10:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Henry County, GA

The radar

The Atlanta radar (KFFC), 34 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:10 PM EDTTSTM WND DMG1 Ene Hampton, GASEVERAL TREES DOWN BETWEEN GA HWY 20 AND ELM STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 230208
SVRFFC
GAC151-230245-
/O.NEW.KFFC.SV.W.0356.080623T0208Z-080623T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 1045 PM EDT

* AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLACKSVILLE...MOVING EAST AT 14 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LUELLA...FLIPPEN...MCDONOUGH AND LOCUST GROVE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3343 8427 3354 8425 3349 8405 3332 8408
      3337 8426 3342 8429
TIME...MOT...LOC 0208Z 259DEG 12KT 3343 8423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:44 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 22, 6:44 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT SUN JUN 22 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE WEAK SURFACE TROUGH HAS SHIFTED SOUTHWARD TO
ALONG A LINE FROM CARROLLTON TO MACON TO WINDER. THIS TROUGH IS
ACTING AS A FOCUS FOR CONVECTIVE DEVELOPMENT WITH SCATTERED
THUNDERSTORMS HAVE OVER CENTRAL GEORGIA THIS AFTERNOON AND ISOLATED
STORMS ACROSS PORTIONS OF NORTH GEORGIA. BOTH GFS AND NAM SHOWING
CAPES IN THE 1500-2000 RANGE AND LIFTED INDICES OF -3 TO -6 OVER
PORTIONS OF EAST AND CENTRAL GEORGIA THIS AFTERNOON. CONVECTION
SHOULD START TO DIMINISH WITH THE LOSS OF HEATING.

LONG WAVE TROUGH SHIFTS EASTWARD THROUGH FORECAST PERIOD. THE
SHORT TERM MODEL START OUT IN FAIRLY GOOD AGREEMENT AND START TO
DIVERGE AFTER 12Z MONDAY. GFS BRINGS THE BASE OF THE LONGWAVE
ACROSS NORTH GEORGIA SLIGHTLY FASTER TOMORROW AFTERNOON AND IS A
BIT STRONGER WITH THE STRENGTH OF THE VORTICITY MOVING ACROSS NORTH
AND EAST GEORGIA MONDAY NIGHT. THIS MAY BE BECAUSE OF CONVECTIVE
FEEDBACK. NAM DEVELOPS A SURFACE LOW ALONG THE BASE OF THE TROUGH
AND WILL CONTINUE SLIGHT CHANCE OF STORMS AS BETTER UPPER LEVEL
FORCING AND INSTABILITY ARE EAST OF THE FORECAST AREA...HOWEVER
THERE WILL STILL BE SOME MOISTURE PRESENT. WEAK RIDGING BEGINS
BUILDING INTO THE AREA ON TUESDAY WITH SOME DRYING NOTED.

GUIDANCE TEMPERATURES WERE RUNNING COLD THE LAST SEVERAL DAYS SO
HAVE GONE WARMER THAN GUIDANCE FOR OVERNIGHT LOWS. AFTERNOON HIGHS
WILL BE SLIGHTLY WARMER THAN NORMAL THROUGH MIDWEEK AND DID NOT
STRAY TOO FAR.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ALTHOUGH THE UPPER RIDGE BEGINS TO BREAK DOWN ON WEDNESDAY...DRY
CONDITIONS WILL PERSIST.  THE SURFACE HIGH ALSO SHIFTS EASTWARD
ALLOWING GULF MOISTURE TO RETURN ON THURSDAY.  DEEP MOISTURE SETS UP
ACROSS THE AREA THROUGH THE REMAINDER OF THE EXTENDED PERIODS...
WHICH WILL LEAD TO DIURNALLY DRIVEN THUNDERSTORMS ENHANCED BY WEAK
IMPULSES MOVING THROUGH THE UPPER LEVEL FLOW AS AN UPPER LOW TRACKS
ACROSS SOUTHERN CANADA INTO NORTHERN NEW ENGLAND BY SUNDAY.

12

&&

.AVIATION...
PRIMARY WEATHER ISSUE CONTINUES TO BE THUNDERSTORMS AND WHICH
TERMINALS AND APPROACHES THEY WILL IMPACT THIS EVENING. CONDITIONS
ARE PREDOMINANTLY VFR OUTSIDE OF THE CONVECTION. STORMS CURRENTLY
INVOF OF CSG...FTY...PDK...AND RYY. OVERALL COVERAGE IS FAIRLY
ISOLATED SO MAY GO WITH VCTS MENTION FOR THOSE LOCATIONS WHERE
STORMS ARE NOT IMMINENT. THIS ACTIVITY SHOULD DIMINISH LATE THIS
EVENING...WITH MVFR VISIBILITIES PROBABLE AGAIN AFTER MIDNIGHT. SFC
TROUGH MAKES LITTLE SOUTHEASTWARD PROGRESS BY TOMORROW...MAY BE
ENOUGH TO SPARE THE ATL METRO TERMINALS FROM THE GREATER COVERAGE...
BUT SHORTWAVE ALOFT LOOKS REASONABLY STRONG. THUS...MORE ISOLATED
STORMS TOMORROW AFTERNOON...WITH MORE SCATTERED STORMS IN CENTRAL GA
NEAR MCN.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  90  62  92  64 /  30  20  10   5   5
ATLANTA         69  89  65  90  66 /  20  20  10   5   5
BLAIRSVILLE     60  80  55  86  58 /  30  30  20   5   5
CARTERSVILLE    61  88  56  90  60 /  20  20  20   5   5
COLUMBUS        69  93  68  92  70 /  20  20   5   5   5
GAINESVILLE     67  87  63  89  64 /  30  30  20   5   5
MACON           66  91  65  96  68 /  30  20  10   5   5
ROME            62  91  58  93  60 /  20  20  10   5   5
PEACHTREE CITY  64  89  60  90  60 /  20  20  10   5   5
VIDALIA         71  93  68  94  70 /  40  30  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 22, 5:30 PM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SUN JUN 22 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA THIS
EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH AND A PASSING UPPER LEVEL DISTURBANCE WILL
ENHANCE THUNDERSTORM DEVELOPMENT ACROSS CENTRAL GEORGIA THROUGH THIS
EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD TO GROUND LIGHTNING. HOWEVER...STRONG WINDS AND LARGE
HAIL WILL BE POSSIBLE IN ANY ISOLATED PULSE SEVERE THUNDERSTORMS
THAT DEVELOP. THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL BE
GREATEST SOUTH OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE CROSSING THE REGION THIS EVENING WILL
INTERACT WITH A SURFACE TROUGH ALREADY IN PLACE ACROSS THE STATE...
ALLOWING THUNDERSTORMS TO DEVELOP. INSTABILITY WILL BE MODERATE WITH
CAPE VALUES AROUND 1500. WITH VIRTUALLY NO VERTICAL WIND SHEAR...THE
THUNDERSTORMS WILL BE OF A SHORT-LIVED PULSE VARIETY...WITH
LOCALIZED DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA ON
MONDAY...ACROSS NORTH GEORGIA ON THURSDAY...AND ACROSS ALL OF
NORTH AND CENTRAL GEORGIA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 22, 8:00 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
800 PM EDT SUN JUN 22 2008

GAZ072-230015-
800 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN JONES COUNTY UNTIL
815 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLINTON...MOVING SOUTHEAST AT 8 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JONES COUNTY THROUGH 815 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CLINTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jun 22, 8:17 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT SUN JUN 22 2008

GAZ072-082-230045-
817 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BIBB AND JONES
COUNTIES UNTIL 845 PM EDT...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF PAYNE...MOVING SOUTH AT 7 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BIBB AND JONES COUNTIES THROUGH 845 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE...CROSS KEYS...PAYNE AND MACON. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Jun 22, 9:06 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
906 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             GLENWOOD                32.18N 82.67W
06/22/2008  E1.00 INCH       WHEELER            GA   EMERGENCY MNGR

0230 PM     HAIL             5 NW GAINESVILLE        34.35N 83.90W
06/22/2008  E1.00 INCH       HALL               GA   PUBLIC

            HAIL COVERED THE GROUND.

0230 PM     HAIL             4 NW GAINESVILLE        34.33N 83.88W
06/22/2008  E1.00 INCH       HALL               GA   PUBLIC

0230 PM     TSTM WND DMG     AILEY                   32.19N 82.57W
06/22/2008                   MONTGOMERY         GA   COUNTY OFFICIAL

            2 TREES DOWN.

0240 PM     HAIL             2 N GAINESVILLE         34.32N 83.83W
06/22/2008  E1.75 INCH       HALL               GA   PUBLIC

            HAIL COVERED THE GROUND AND DAMAGED OUTDOOR LIGHTS.

0300 PM     TSTM WND DMG     3 N UVALDA              32.08N 82.51W
06/22/2008                   MONTGOMERY         GA   PUBLIC

            3-4 TREES BLOWN DOWN IN A ROAD.

0320 PM     TSTM WND DMG     SWAINSBORO              32.59N 82.34W
06/22/2008                   EMANUEL            GA   COUNTY OFFICIAL

            WIDESPREAD TREES DOWN ACROSS THE COUNTY.

0430 PM     TSTM WND DMG     GREENSBORO              33.57N 83.18W
06/22/2008                   GREENE             GA   COUNTY OFFICIAL

            3 TREES DOWN ALONG MADISON HWY.

0500 PM     HAIL             3 SE GREENSBORO         33.54N 83.15W
06/22/2008  E0.75 INCH       GREENE             GA   EMERGENCY MNGR

0500 PM     TSTM WND DMG     3 SE GREENSBORO         33.54N 83.15W
06/22/2008                   GREENE             GA   EMERGENCY MNGR

            5-6 TREES BLOWN DOWN NEAR INTERSTATE 20.

&&

MSR
Special weather statement, Jun 22, 9:14 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
914 PM EDT SUN JUN 22 2008

GAZ068-070-230145-
914 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PIKE AND LAMAR COUNTIES UNTIL 945 PM EDT...

AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ZEBULON...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PIKE AND LAMAR COUNTIES THROUGH 945 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ZEBULON...MILNER...BARNESVILLE AND ALDORA.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 22, 9:50 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT SUN JUN 22 2008

GAZ056-058-230215-
950 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SPALDING AND BUTTS COUNTIES UNTIL 1015 PM EDT...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST GRIFFIN...MOVING EAST AT 9 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SPALDING AND WESTERN BUTTS COUNTIES THROUGH 1015 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOWALAGA AND EAST
GRIFFIN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 22, 9:55 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT SUN JUN 22 2008

GAZ057-230230-
955 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
HENRY COUNTY UNTIL 1030 PM EDT...

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMPTON...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HENRY COUNTY THROUGH 1030 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HAMPTON...LUELLA...FLIPPEN...MCDONOUGH...BLACKSVILLE
AND LOCUST GROVE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.